Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Have dry patch on roof of mouth. Have kidney problem and high cholesterol. How to get relief?

User rating for this question
Very Good
Answered by
Practicing since : 2011
Answered : 183 Questions
Dry patch on roof of mouth. Had an examination and nothing found. It was suggested I had an acid reflux but gaviscon hasn't helped. I have had breast cancer (13 years ago), now have borderline kidney disease, maybe high cholesterol, and possibly thyroid problem last two need further tests. Not a sore throat but a very dry palate! Sips of cold water help and have been taking echinacea and vitamin c. Only take Alendronic acide to prevent osteoporosis. Try to take calcium - no other medication.
Posted Sun, 25 Nov 2012 in General Health
Answered by Dr. Geoffrey Ward 2 hours later
Hello and thank you for your questions, I am here to help.

I see that you have stated that the breast cancer is now signed off. Does that mean it is in remission?

I have a few questions for you to convey for more clear answer:
-What type of kidney disease do you have?
-What thyroid issues are you being tested for? Hypothyroidism, hyperthyroidism, thyroid tumor?
-How much vitamin C and echinacea are you taking?
-How much Alendronic Acid are you taking?

To answer your question with the information provided, although not a diagnosis since I cannot evaluate you over the internet, it sounds like you have xerostomia. Xerostomia is also known as dry mouth. This can cause your tongue to stick to the floor of your mouth, burning sensation in your mouth especially on the top of your tongue, redness of your tongue, loss of papilla on your tongue, dry sticky or rough patches on the roof of your mouth and an increased risk of dental caries. Since you have a possible thyroid disease, these can cause symptoms of xerostomia. Another culprit of xerostomia is echinacea.

Another possible cause of acid reflux which also affects the pH of your mouth and can contribute to xerostomia indirectly is the Alendronic acid. Acid reflux can cause a callous to form on the tissue on the roof of your mouth making it feel like a dry patch.

The best thing you can do for your dry palate is to sip water throughout the day, get Biotene or other salivary substitute products for patients with dry mouth, chew gum with xylitol, brush your teeth and floss at least twice a day, suck on sugar free candies and make sure to use fluoride mouthrinses at bedtime. If you are just taking the echinacea as a supplement or it was not prescribed by a medical doctor try to cut back or discontinue its use for a while to see if the dry patch disappears.

In addition, are you getting the Alendronic acid from the same doctor that has prescribed the calcium and gaviscon? If not, you should talk to your doctor about taking calcium, gaviscon, alendronic acid and the issue with your kidneys. The calcium and gaviscon can interact with the alendronic acid and reduce the amount of absorption your GI does to get the alendronic acid in your system. Also, alendronic acid has a contraindication with patients suffering from kidney disease. Make sure you have a clear history presented to your doctor so he can make the best judgement in your treatments.

I hope I answered your question to your satisfaction, if you have any more information, concerns or questions feel free to respond I am here to answer your questions.

Best Regards and good health,

Dr. Ward
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor